Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Soc Nephrol. 2010 Aug;21(8):1381-9. doi: 10.1681/ASN.2010020167. Epub 2010 Jun 10.

Bevacizumab increases risk for severe proteinuria in cancer patients.

Author information

  • 1Division of Hematology and Oncology, Stony Brook University Medical Center, Stony Brook, New York, USA. shenhong.wu@stonybrook.edu

Abstract

Treatment with the chemotherapeutic agent bevacizumab, a humanized mAb that neutralizes vascular endothelial growth factor, can lead to proteinuria and renal damage. The risk factors and clinical outcomes of renal adverse events are not well understood. We performed a systematic review and meta-analysis of published randomized, controlled trials to assess the overall risk for severe proteinuria with bevacizumab. We analyzed data from 16 studies comprising 12,268 patients with a variety of tumors. The incidence of high-grade (grade 3 or 4) proteinuria with bevacizumab was 2.2% (95% confidence interval [CI] 1.2 to 4.3%). Compared with chemotherapy alone, bevacizumab combined with chemotherapy significantly increased the risk for high-grade proteinuria (relative risk 4.79; 95% CI 2.71 to 8.46) and nephrotic syndrome (relative risk 7.78; 95% CI 1.80 to 33.62); higher dosages of bevacizumab associated with increased risk for proteinuria. Regarding tumor type, renal cell carcinoma associated with the highest risk (cumulative incidence 10.2%). We did not detect a significant difference between platinum- and non-platinum-based concurrent chemotherapy with regard to risk for high-grade proteinuria (P = 0.39). In conclusion, the addition of bevacizumab to chemotherapy significantly increases the risk for high-grade proteinuria and nephrotic syndrome.

PMID:
20538785
[PubMed - indexed for MEDLINE]
PMCID:
PMC2938590
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central Icon for PubMed Health
    Loading ...
    Write to the Help Desk